Texas, 2022

Damaging Wind in Texas, July 29, 2022

July 29, 2022 · NWS LUB · 1 event in 1 county or zone

A weak cold front settled into the southern Texas Panhandle during the afternoon of the 29th which initiated isolated thunderstorm development. Sufficient instability combined with a dry and well mixed boundary layer lead to an evaporatively enhanced downdraft near Silverton (Briscoe County) generating a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A weak cold front settled into the southern Texas Panhandle during the afternoon of the 29th which initiated isolated thunderstorm development. Sufficient instability combined with a dry and well mixed boundary layer lead to an evaporatively enhanced downdraft near Silverton (Briscoe County) generating a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 29, 1:37 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 1:37 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
237 PM CDT Fri Jul 29 2022

.SHORT TERM...
Isolated thunderstorms are possible this afternoon and tonight
across the CWA with the greatest chances in the southern Texas
Panhandle this evening. A remnant outflow boundary from last nights
convection has stalled and weakened just south of the CWA. A cumulus
field along with some storm cells are beginning to develop along
this boundary as of 19Z. Although weak, this boundary may provide
enough forcing for continued isolated thunderstorm development near
and along Highway 380. Storms that form will be high based and may
be capable of strong downdraft winds. 19Z objective analysis
indicates DCAPE around 1000 J/kg with inverted-v sounding profiles
across the CWA.

Meanwhile, current surface analysis shows a cold front draped across
the southern United States spanning from the Tennessee River Valley
to the Texas Panhandle. Mid-level water vapor imagery depicts the
eastern edge of the monsoonal moisture plume spreading across the
Texas Panhandle. CAM guidance suggests that numerous thunderstorms
will develop to the north of the LUB CWA this afternoon in this
region of enhanced frontogenetic lift. Outflow from convection to
the north of the CWA combined with MU CAPE in excess of 1000 J/Kg
may be supportive for a complex of thunderstorms to infringe on the
northeastern portion of the CWA later this evening and tonight.
Otherwise, tomorrow will be hot with afternoon high temperatures in
the upper 90s with low chances for precipitation. The potential for
thunderstorm development tomorrow will be significantly less than
today due to lack of forcing and a drier mid-level atmosphere.

.LONG TERM...
Ridging over the Pacific Northwest will continue to build and shift
east on Sunday. Monsoon moisture on the west side of the ridge axis
will therefore be shunted well to the west of our area through
most of the extended forecast. The upper level ridge/dome of high
pressure will continue to shift east and south over the first
half of next week, with the center reemerging over the Texas
Panhandle and Oklahoma by Tuesday and Wednesday. The slow and
gradual evolution of the synoptic pattern over our region will
leave little change in the day-to-day weather over the next week.
Temperatures will continue to run around 5 degrees warmer than
normal across our entire area, which means less days with triple
digit heat for locations on the Caprock and hovering at or
slightly above the century mark, east of the escarpment. We will
also remain mostly dry across our CWA with some slight chance PoPs
glancing our locations along the NM/TX state line late next week
as a progressive trough attempts to bend the monsoon fetch to the
east from central New Mexico on Friday into the weekend, but
confidence is low attm for any widespread meaningful rainfall to
result over those locations. We will also continue to see
seasonally mild overnight lows, but will at least be a little
cooler for most of us than what we've seen the past month or so.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

17/55
Hazardous weather outlook, Jul 29, 3:57 PM CST, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
457 PM CDT Fri Jul 29 2022

TXZ021>044-302200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
457 PM CDT Fri Jul 29 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are expected through
the remainder of this afternoon and evening across much of the South
Plains region. Though organized severe thunderstorms are not
expected, stronger storms could produce wind gusts up to 60 mph and
brief, torrential rainfall, especially across the extreme southern
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low thunderstorm chances will continue across the southern Texas
Panhandle tomorrow and Sunday however, severe weather is not
expected at this time.

In the hours before

Special weather statement, Jul 29, 3:18 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
418 PM CDT Fri Jul 29 2022

TXZ022-292145-
Castro TX-
418 PM CDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central Castro
County through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easter, or 6 miles north of Dimmitt, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 10229 3461 10240 3475 10239 3475 10212
TIME...MOT...LOC 2117Z 205DEG 8KT 3464 10234

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SINCAVAGE
Special weather statement, Jul 29, 4:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Lubbock TX
532 PM CDT Fri Jul 29 2022

TXZ024-030-292300-
Floyd TX-Briscoe TX-
532 PM CDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northeastern Floyd
and southeastern Briscoe Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Quitaque, or 7 miles southwest of Caprock Canyon State
Park, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caprock Canyon State Park and Quitaque.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 10108 3427 10135 3453 10124 3451 10095
TIME...MOT...LOC 2231Z 209DEG 17KT 3436 10115

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SINCAVAGE

The radar

The Amarillo radar (KAMA), 99 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
July 29, 4:42 PM CST
Where
Briscoe County, 6.42 mi ESE of Silverton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.450, -101.190

A Texas Tech University West Texas mesonet site near Silverton measured a severe wind gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037123.